Mechanisms underlying the robust cutaneous vasodilatation in response to local heating of human skin remain unresolved. Adenosine receptor activation has been shown to induce vasodilatation via nitric oxide, and a substantial portion of the plateau phase to local heating of human skin has been shown to be dependent on nitric oxide. The purpose of this study was to investigate a potential role for adenosine receptor activation in cutaneous thermal hyperaemia in humans. Six subjects were equipped with four microdialysis fibres on the ventral forearm. Sites were randomly assigned to receive one of the following four treatments: (1) lactated Ringer solution to serve as a control; (2) 4 mM theophylline, a competitive, non-selective A(1)/A(2) adenosine receptor antagonist; (3) 10 mM Nomega(-)-nitro-L-arginine methyl ester (L-NAME) to inhibit NO synthase; or (4) combined 4 mm theophylline + 10 mM L-NAME. Following baseline measurements, each site was locally heated from a baseline temperature of 33 degrees C to 42 degrees C at a rate of 1 degrees C (10 s)(-1), and skin blood flow was monitored via laser-Doppler flowmetry (LDF). Cutaneous vascular conductance (CVC) was calculated as LDF divided by mean arterial pressure and normalized to maximal values (CVC(max)) via local heating to 43 degrees C and infusion of 28 mM sodium nitroprusside. The initial peak was significantly reduced in theophylline (68 +/- 2% CVC(max)) and L-NAME sites (54 +/- 5% CVC(max)) compared with control sites (81 +/- 2% CVC(max); P < 0.01 and P < 0.001, respectively). Combined theophylline + L-NAME (52 +/- 5% CVC(max)) reduced the initial peak compared with control and theophylline sites, but was not significantly different compared with L-NAME sites. The secondary plateau was attenuated in theophylline (77 +/- 2% CVC(max)), L-NAME (60 +/- 2% CVC(max)) and theophylline + L-NAME (53 +/- 1% CVC(max)) compared with control sites (94 +/- 2% CVC(max); P < 0.001 for all conditions). The secondary plateau was reduced in L-NAME compared with theophylline sites (P < 0.001), and combined theophylline + L-NAME further reduced the secondary plateau compared with theophylline- (P < 0.001) and L-NAME-only sites (P < 0.05). These data suggest that adenosine receptor activation directly contributes to cutaneous thermal hyperaemia, as evidenced by the reduced initial peak and secondary plateau in theophylline sites. These data further suggest that a portion of the NO response may be explained by adenosine receptor activation; however, a substantial portion of the NO response is independent of adenosine receptor activation.